Alert archive / Florida / Special Weather Statements in 2016

Special Weather Statement, NWS Miami, FL

May 20, 2016Palm Beach County, Florida

NWS Miami, FL issued this special weather statement at May 20, 2016, 4:11 PM EDT for Palm Beach County, Florida. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2016, 4:11 PM EDT (20:11 UTC)
Expired
May 20, 2016, 5:00 PM EDT
In force
49 min
Issued by
NWS Miami, FL

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 140 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2016-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2016-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1254 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

617 
WWUS82 KMFL 202011
SPSMFL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
411 PM EDT FRI MAY 20 2016
 
FLZ067-068-168-202100-
INLAND PALM BEACH COUNTY FL-COASTAL PALM BEACH COUNTY FL-
METRO PALM BEACH COUNTY FL-
411 PM EDT FRI MAY 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
WINDS UP TO 55 MPH FOR NORTHEASTERN PALM BEACH COUNTY UNTIL 500 PM
EDT...

* AT 410 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
  THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HOBE SOUND TO 9
  MILES WEST OF NORTH COUNTY AIRPORT...AND MOVING SOUTH AT 5 MPH.

* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
  GUSTY WINDS OF UP TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER
  RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
  PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...
  AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
  BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  WEST PALM BEACH...WELLINGTON...JUPITER...PALM BEACH GARDENS...
  RIVIERA BEACH...PALM BEACH...TEQUESTA...JUNO BEACH...
  ROYAL PALM BEACH...NORTH PALM BEACH...LAKE PARK...THE ACREAGE...
  JUNO RIDGE...NORTH COUNTY AIRPORT...LION COUNTRY SAFARI PARK...
  LOXAHATCHEE GROVES...PORT OF PALM BEACH...SCHALL CIRCLE...
  GOLDEN LAKES AND MANGONIA PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2675 8003 2663 8029 2683 8047 2696 8038
      2696 8014 2697 8014 2697 8003
TIME...MOT...LOC 2010Z 004DEG 6KT 2706 8018 2686 8038 

$$

ALM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at May 20, 3:54 PM EDT, 17 minutes earlier.

Area forecast discussion, May 20, 3:54 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Miami FL
354 PM EDT FRI MAY 20 2016

...Strong to severe thunderstorms possible this afternoon and
evening...

.DISCUSSION...
Challenging forecast this afternoon as a Mesoscale Convective
System (MCS) over the northeastern Gulf of Mexico and Florida
Panhandle and enhanced diurnal thunderstorms combine to cover much
of the state in convection. Our atmosphere features plenty of
moisture and available instability for diurnally induced
convection to access. A gust front remaining from a line of
convection that pushed across northern and central Florida earlier
is now entering Southwest Florida. This boundary will potentially
help focus convection over the interior and push it along the
boundary from the Collier coast across the interior into the Palm
Beach metro.

Aloft, mid-level shortwave troughs are providing some extra kick
to help get and keep storms going. Colder air aloft is also creating
an environment where strong to severe storms are possible.
Currently, the primary threats from thunderstorms are gusty winds,
heavy rain, and lightning; hail cannot be ruled out either with
these storms. Many areas of South Florida have seen decent
rainfall accumulations this week and the nature of today's
convection could create some flood concerns for the northern tier
of the forecast area along with urbanized areas.

After sunset tonight, convection is expected to linger. While the
best threat of strong to severe storms should diminish with the
diurnal heating, the progress of the MCS and frontal boundary over
the eastern third of the country could provide some environmental
assistance to convection to create an isolated strong to
potentially severe storm. Will keep mention of showers and storms
through the overnight due to these factors. Forecast confidence
nosedives for the overnight period due to the difficulty in
predicting the behavior of the MCS by guidance.

On Saturday, the frontal boundary will push into South Florida
allowing convection to focus over the forecast area. Once again,
the potential for strong to severe storms will exist in the
afternoon and evening due to the presence of a favorable
environment of cold air aloft with plenty of instability for
storms to access. As the weekend draws to a close, drier air will
attempt to move into the region with varying success depending on
which global model you examine. The general trend in the forecast
is for less coverage, but thunderstorms can still be expected in
the afternoons and evenings along boundary collisions. If the
drier air in the GFS materializes, we could see some drier days by
mid-week. If not, the mid and upper level low off the Mid-
Atlantic coast should provide plenty of unsettling ripples over
the region that could allow diurnal convection to rise to the
level of thunderstorms through the extended.

&&

.MARINE...
Showers and thunderstorms will continue to pose a hazard for
mariners over the weekend. Drier air early next week might help
lower coverage.

&&

.PREV DISCUSSION... /issued 133 PM EDT FRI MAY 20 2016/

AVIATION...

Gust front from dissipating MCS will reach Naples around 1930Z,
bringing a sharp wind shift to NW with gusts up to 25 kts, brief
mvfr cigs and possibly a brief shower. Also still anticipate
scattered showers and thunderstorms to develop this afternoon
along seabreeze with VCSH at east coast airports. Activity to
diminish this evening, but a second MCS could bring additional
showers or storms to airports after 21/08Z, although this is very
uncertain.

54/BNB

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  75  90  74  89 /  30  50  30  50
Fort Lauderdale  77  89  76  90 /  30  50  30  50
Miami            77  91  75  91 /  30  50  20  50
Naples           75  88  74  88 /  30  30  10  30

&&

.MFL Watches/Warnings/Advisories...
FL...None.
AM...None.
GM...None.
&&

Discussion/Marine...02/RAG
Hazardous weather outlook, May 20, 1:25 PM EDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
125 PM EDT FRI MAY 20 2016

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
211000-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM
EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI-
DADE-FAR SOUTH MIAMI-DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM-
WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM-
125 PM EDT FRI MAY 20 2016

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE MOST OF SOUTH FLORIDA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
TODAY AND TONIGHT WITH THE BEST COVERAGE OVER THE INTERIOR AREAS
AND AROUND LAKE OKEECHOBEE. THERE IS POTENTIAL FOR SOME STORMS TO
BECOME STRONG OR SEVERE. FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...DOWNBURST WINDS...AND LOCALLY HEAVY RAINFALL ARE THE
PRIMARY THREATS.

WIND: A FEW THUNDERSTORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 60
MPH.

HAIL: SMALL HAIL IS POSSIBLE WITH THE STRONGER STORMS.

FLOODING: LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY STRONGER
STORMS...AND LOCALIZED FLOODING OF STREETS AND POOR DRAINAGE
AREAS ARE POSSIBLE ACROSS INTERIOR AND METRO PALM BEACH COUNTY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY EACH AFTERNOON SATURDAY THROUGH
SUNDAY...WITH FREQUENT CLOUD TO GROUND LIGHTNING THE PRIMARY
THREAT. SOME STORMS MAY BE STRONG TO POSSIBLY SEVERE SATURDAY
AFTERNOON...WITH EXCESSIVE LIGHTNING...WIND GUSTS IN EXCESS OF 60
MPH AND SMALL HAIL ALL POSSIBLE. IN ADDITION...TORRENTIAL
DOWNPOURS MAY LEAD TO LOCALIZED FLOODING IN URBAN AREAS.

THERE IS A SLIGHT CHANCE FOR AFTERNOON THUNDERSTORMS MONDAY
AND AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WINDS...HAIL...AND FLOODING
TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

In the hours before

Special weather statement, May 20, 4:11 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
411 PM EDT FRI MAY 20 2016

FLZ067-068-168-202100-
INLAND PALM BEACH COUNTY FL-COASTAL PALM BEACH COUNTY FL-
METRO PALM BEACH COUNTY FL-
411 PM EDT FRI MAY 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
WINDS UP TO 55 MPH FOR NORTHEASTERN PALM BEACH COUNTY UNTIL 500 PM
EDT...

* AT 410 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
  THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HOBE SOUND TO 9
  MILES WEST OF NORTH COUNTY AIRPORT...AND MOVING SOUTH AT 5 MPH.

* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
  GUSTY WINDS OF UP TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER
  RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
  PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...
  AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
  BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  WEST PALM BEACH...WELLINGTON...JUPITER...PALM BEACH GARDENS...
  RIVIERA BEACH...PALM BEACH...TEQUESTA...JUNO BEACH...
  ROYAL PALM BEACH...NORTH PALM BEACH...LAKE PARK...THE ACREAGE...
  JUNO RIDGE...NORTH COUNTY AIRPORT...LION COUNTRY SAFARI PARK...
  LOXAHATCHEE GROVES...PORT OF PALM BEACH...SCHALL CIRCLE...
  GOLDEN LAKES AND MANGONIA PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2675 8003 2663 8029 2683 8047 2696 8038
      2696 8014 2697 8014 2697 8003
TIME...MOT...LOC 2010Z 004DEG 6KT 2706 8018 2686 8038

ALM

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 5:45 AM EDTSpecial Marine WarningMFL45 min
May 20, 4:15 PM EDTSpecial Weather StatementMFLHendry75 min
May 20, 4:17 PM EDTSevere Thunderstorm WarningMFLGlades, Hendry28 min
May 20, 4:21 PM EDTSpecial Marine WarningMFL114 min
May 20, 5:04 PM EDTSpecial Weather StatementMFLBroward, Palm Beach56 min
May 20, 5:09 PM EDTSevere Thunderstorm WarningMFLHendry, Palm Beach39 min
May 20, 5:33 PM EDTSevere Thunderstorm WarningMFLPalm Beach27 min
May 20, 6:02 PM EDTSpecial Weather StatementMFLBroward, Palm Beach73 min
May 20, 6:08 PM EDTSpecial Marine WarningMFL2 hr

Nearby

Special Weather Statements in Florida, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.